loading page

Allergy to polyethylene glycol has significant impact on daily life
  • Maria Bruusgaard-Mouritsen,
  • Jeanne Johansen,
  • Lene Garvey
Maria Bruusgaard-Mouritsen
Gentofte Hospital Skin and Allergy Department
Author Profile
Jeanne Johansen
Copenhagen University Hospital Gentofte
Author Profile
Lene Garvey
Copenhagen University Hospital Gentofte
Author Profile

Abstract

Introduction: Polyethylene glycols (PEGs) are widely used as excipients in drugs, cosmetics and household products. Immediate-type allergy to PEGs including anaphylaxis are reported with low but increasing frequency. Low awareness of the allergenic potential of PEGs among consumers, manufacturers and doctors leads to under-diagnosis and under-reporting of PEG allergy, putting patients at risk of repeated severe reactions. The aims of this study were to investigate clinical manifestations, time to diagnosis and impact of a PEG allergy diagnosis on daily life of patients. Method: Ten PEG allergic patients answered a questionnaire about clinical manifestations, causes and impact on daily life of a PEG allergy, scored on a likert scale (0-10) before and after diagnosis. Results: Eight patients had experienced at least one anaphylactic reaction requiring adrenaline treatment. Anaphylaxis was caused by depot-steroids, antibiotic/analgesic tablets, antacids and laxatives. Seven patients reported repeated reactions before diagnosis (median 3, range 2-6). Median time from first reaction to diagnosis was 20 months (range 2-120). None of the patients experienced severe allergic reactions after the diagnosis. Median likert score of the impact on daily life before diagnosis was 7 compared to 4 after diagnosis. Conclusion: Daily life of PEG allergic patients is improved after diagnosis. Detailed information about the allergy, an allergy warning card, education in checking labels of new products, continued follow-up and advice from the Allergy Department were reported by patients to be important. Improved awareness about PEG allergy, clear product labelling and a standardized nomenclature is needed to improve care for these patients.